The Consequences of Rare Side Effects

Lelainia Lloyd avatar

by Lelainia Lloyd |

Share this article:

Share article via email
Banner graphic for Lelainia Lloyd's column,

Six months ago, a blood test revealed that I had developed a rare side effect — a condition called hypogammaglobulinemia — from a biologic I’ve been on for five years for neuromyelitis optica (NMO) as well as two types of arthritis. My immune system had been damaged, and I could no longer produce immunoglobulin G (IgG), which helps fight infections.

I was shocked. This definitely wasn’t news I wanted to receive, especially in the middle of a pandemic.

I was told this condition was treatable with intravenous immunoglobulin (IVIG) therapy, and my understanding was that I’d have IVIG treatment once and all would be well. It would be a one-and-done. But when I saw an immunologist, they made it clear that wasn’t the case — the damage to my immune system was permanent, and I’d have to have IVIG therapy monthly for the rest of my life.

It felt like someone had dropped a bomb in my lap. I felt blindsided, and I left their office in tears. I’d never been warned about the possibility of developing this condition, probably because it was rare, and therefore, no one thought it would happen. Unfortunately, I attract “rare” like a magnet. I’ve had rare side effects from drugs numerous times before, the consequences of which have always been disastrous.

Recommended Reading
stages of NMOSD | Neuromyelitis News | testing patient samples

System Marking 4 Stages of NMOSD, by Astrocyte Damage, Proposed

I was very upset, because when you’re starting a new medication, especially one as serious as a biologic, it’s important to give informed consent. A patient can’t do that if they’re not told about all the risks. We don’t know what we don’t know, and it’s our doctor’s job to give us that information. In my case, this biologic was the best drug for me to be on, but had I been aware of the risks, I would have insisted I be monitored closely.

Usually when you have IVIG therapy, you’re given pre-treatment meds to help prevent a nasty reaction, because IVIG is really hard on the body. I’d had IVIG therapy years ago and developed aseptic meningitis after just two rounds.

Because aseptic meningitis is a rare side effect, I wasn’t warned that this was a risk of IVIG treatment, so I walked around with the worst headache of my life for a week before seeking medical attention. When my specialist saw the condition I was in, they were horrified. I had to do two weeks of steroids to recover.

This time around, my first round of IVIG therapy was an unmitigated disaster. For some reason, I wasn’t given any pre-treatment medication, despite making everyone aware that I had developed aseptic meningitis from IVIG in the past.

Two hours into my infusion, my hands felt uncomfortably cold. I asked my nurse for a warm blanket. In the time it took them to walk 10 feet to grab one for me, I started to shiver uncontrollably. I was hypothermic. They grabbed more warm blankets and bundled me up.

In a matter of seconds, I had the rigors — severe, uncontrolled shivering  — and skull-crushing pain in my head and neck. My back was seizing, my hands were turning blue, and I had vomited several times. The three nurses on duty dropped everything to help me. They, too, seemed scared.

They shut the IVIG infusion off and quickly pumped me full of antiemetics and antihistamines. I dozed for about 45 minutes while they allowed me to recover before restarting the infusion at a much slower pace. It was an absolutely terrifying experience. 

I went home and suffered a 12-day migraine. I tried to seek help at the emergency room on day three of misery, but after drawing my blood to test for sepsis, the ER doctor told me they couldn’t give me anything for my migraine because of all my drug allergies, and sent me home.

I was furious, and ended up spending the next nine days in bed with no pain relief. Before my next round of IVIG therapy, I made sure there were orders for pre-treatment, because I never wanted to have that kind of meltdown again.

After three rounds of IVIG, I had bloodwork to check my IgG levels. Unfortunately, they hadn’t improved. This surprised both my specialist and me. They said they hadn’t realized how seriously sick I was.

The big downside of being a rare disease patient and experiencing rare side effects of treatments is that nobody ever seems to know what to do with me, which is scary. When you’re seriously ill, you want to be able to rely on your medical team to know what to do to help you. 

Going forward, I will be asking about rare side effects of any treatment I require, and I will push for answers. As I’ve learned from these painful experiences, what you don’t know can hurt you.

***

Note: Neuromyelitis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Neuromyelitis News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to neuromyelitis optica spectrum disorder.

Comments

Leave a comment

Fill in the required fields to post. Your email address will not be published.